Signs of Methamphetamine Overdose
Methamphetamine, commonly known as crystal meth, is an illegal stimulant that can be smoked, injected, snorted, or swallowed. Users are at risk of overdose using any of these methods, though injection presents the greatest risk, particularly to first-time users with no established tolerance for the drug. Even small doses can lead to fatal overdose without prompt medical intervention.
There is a dangerously false misconception that mixing methamphetamine with a sedative or alcohol will reverse overdose. In fact, mixing methamphetamine with other drugs only increases your likelihood of overdose, as does taking multiple doses too close together. Likewise, previous health issues that affect the nervous or cardiovascular systems can increase the dangers of overdose. There is no antidote to methamphetamine overdose, so users experiencing signs of overdose should seek medical help immediately.
As a stimulant, methamphetamine affects the central nervous system and can wreak havoc on the user’s mind and body. Signs of meth overdose can be acute (immediately present) or chronic (lasting over a longer span).
Acute symptoms of overdose vary by the individual and may include confusion, aggression, anxiety, chest pain, seizures, stomach pain, fever, sweating, spots in vision, loss of muscle control, irregular heartbeat, difficulty breathing, heart attack, stroke, hyperactivity, high blood pressure, kidney failure, or coma. If someone you know is exhibiting these symptoms of methamphetamine overdose, call 911 immediately. Without immediate medical treatment, overdose can quickly become fatal.
Chronic symptoms of overdose can appear after prolonged use of methamphetamine, even as tolerance rises. These signs also vary by individual, but may include psychosis, paranoia, damage to skin or teeth, and permanent damage to organs. Organ damage can lead to seizures, stroke, paralysis, damage to muscles, chronic anxiety or other mental disorders, decreased brain functioning, heart failure, kidney failure, loss of consciousness, change in cardiac rhythm, coma, and death.
Users experiencing methamphetamine overdose can exhibit aggressive, manic, or paranoid behavior in conjunction with delusions or hallucinations. Use caution and call 911 immediately. Do not move a loved one or attempt to hold them still. In the case of seizures, gently turn their head to the side and clear the area around them.
Methamphetamine overdose can be fatal, and users who survive it may still experience long-term effects, ranging from short-term, relatively minor problems like headaches, muscle aches, or dehydration to longer-lasting damage to one’s psychological or physical health.
Methamphetamine overdose is painful and dangerous, but it can be avoided. The best way to fight methamphetamine addiction is to enter inpatient drug rehab for professional support in withdrawing from the drug. If you or someone you know is using methamphetamine and at risk of overdose, please contact The Owl’s Nest today.